Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



The grafting map of Teichmüller space

Authors: Kevin P. Scannell and Michael Wolf
Journal: J. Amer. Math. Soc. 15 (2002), 893-927
MSC (2000): Primary 32G15; Secondary 30F10, 30F40, 30F60, 53C43, 57M50
Published electronically: May 16, 2002
MathSciNet review: 1915822
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Grafting is a method of obtaining new projective structures from a hyperbolic structure, basically by gluing a flat cylinder into a surface along a closed geodesic in the hyperbolic structure, or by limits of that procedure. This induces a map of Teichmüller space to itself. We prove that this map is a homeomorphism by analyzing harmonic maps between pairs of grafted surfaces. As a corollary we obtain bending coordinates for the Bers embedding of Teichmüller space.

References [Enhancements On Off] (What's this?)

  • [Al64] S.I. Al'ber, On n-dimensional Problems in the Calculus of Variations, Sov. Math. Dokl. 5 (1964), 700-704.
  • [AC96] J. W. Anderson and R. D. Canary, Algebraic limits of Kleinian groups which rearrange the pages of a book, Invent. Math. 126 (2) (1996), 205-214. MR 97h:57025
  • [Ap88] B. N. Apanasov, The geometry of Nielsen's hull for a Kleinian group in space and quasi-conformal mappings, Ann. Global Anal. Geom. 6 (3) (1988), 207-230. MR 90k:57046
  • [Be77] M. S. Berger, Nonlinearity and Functional Analysis, Academic Press, New York, 1977. MR 58:7671
  • [Be66] L. Bers, A non-standard integral equation with applications to quasiconformal mappings, Acta Math. 116 (1966), 113-134. MR 33:273
  • [Bo88] F. Bonahon, The geometry of Teichmüller space via geodesic currents, Invent. Math. 92 (1988), 139-162. MR 90a:32025
  • [Ea81] C. J. Earle, On variation of projective structures, in Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference, Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, 1981, pp. 87-99. MR 83a:32017
  • [EF01] J. Eells and B. Fuglede, Harmonic Maps Between Riemannian Polyhedra, Cambridge University Press, Cambridge, 2001.
  • [EL81] J. Eells and L. Lemaire, Deformations of metrics and associated harmonic maps, Proc. Indian Acad. Sci. 90 (1) (1981), 33-45. MR 83g:58013
  • [EM87] D. B. A. Epstein and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, in Analytical and Geometric Aspects of Hyperbolic Space, London Math. Soc. Lecture Note Ser., vol. 111, Cambridge Univ. Press, Cambridge, 1987, pp. 113-254. MR 89c:52014
  • [Fa83] G. Faltings, Real projective structures on Riemann surfaces, Compositio Math. 48 (2) (1983), 223-269. MR 85d:32046
  • [GKM00] D. M. Gallo, M. E. Kapovich, and A. Marden, The monodromy groups of Schwarzian equations on closed Riemann surfaces, Ann. of Math. 151 (2000), 625-704.
  • [GT83] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Grund. Math. Wiss., vol. 224, Springer-Verlag, New York-Berlin-Heidelberg, 1983. MR 86c:35035
  • [Go87] W. M. Goldman, Projective structures with Fuchsian holonomy, J. Differential Geom. 25 (1987), 297-326. MR 88i:57006
  • [Go88] -, Geometric structures on manifolds and varieties of representations, in Geometry of Group Representations, Contemp. Math., vol. 74, Amer. Math. Soc., Providence, RI, 1988, pp. 169-197. MR 90i:57024
  • [GS92] M. L. Gromov and R. M. Schoen, Harmonic maps into singular spaces and $p$-adic superrigidity for lattices in groups of rank one, Inst. Hautes Études Sci. Publ. Math. 76 (1992), 165-246. MR 94e:58032
  • [Gu81] R. C. Gunning, Affine and projective structures on Riemann surfaces, in Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference, Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, 1981, pp. 225-244. MR 83g:30054
  • [He75] D. A. Hejhal, Monodromy groups and linearly polymorphic functions, Acta Math. 135 (1975), 1-55. MR 57:3380
  • [HK98] C. D. Hodgson and S. P. Kerckhoff, Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery, J. Differential Geom. 48 (1) (1998), 1-59. MR 99b:57030
  • [Jo97] J. Jost, Compact Riemann Surfaces, Springer-Verlag, New York-Berlin-Heidelberg, 1997. MR 2000k:32011
  • [KT92] Y. Kamishima and S. P. Tan, Deformation spaces on geometric structures, in Aspects of low-dimensional manifolds, Adv. Stud. Pure Math., vol. 20, Kinokuniya, Tokyo, 1992, pp. 263-299. MR 94k:57023
  • [KS95] L. Keen and C. M. Series, Continuity of convex hull boundaries, Pacific J. Math. 168 (1) (1995), 183-206. MR 96d:30055
  • [Ke85] S. P. Kerckhoff, Earthquakes are analytic, Comm. Math. Helv. 60 (1) (1985), 17-30. MR 86m:57014
  • [Kl33] F. Klein, Vorlesungen Über die Hypergeometrische Funktion, Springer-Verlag, Berlin, 1933.
  • [Kr69] I. Kra, Deformations of Fuchsian groups, Duke Math. J. 36 (1969), 537-546. MR 42:491
  • [Kr71] -, Deformations of Fuchsian groups, II, Duke Math. J. 38 (1971), 499-508. MR 44:2951
  • [KM81] I. Kra and B. Maskit, Remarks on projective structures, in Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference, Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, 1981, pp. 343-359. MR 83f:30042
  • [KP94] R. S. Kulkarni and U. Pinkall, A canonical metric for Möbius structures and its applications, Math. Z. 216 (1994), 89-129. MR 95b:53017
  • [La92] F. Labourie, Surfaces convexes dans l'espace hyperbolique et ${\mathbb C} P^{1}$-structures, J. London Math. Soc. 45 (1992), 549-565. MR 93i:53062
  • [Ma74] A. Marden, The geometry of finitely generated Kleinian groups, Ann. of Math. 99 (1974), 383-462. MR 50:2485
  • [Ma69] B. Maskit, On a class of Kleinian groups, Ann. Acad. Sci. Fenn. Ser. A I Math. 442 (1969), 1-8. MR 40:5857
  • [MV94] K. Matsuzaki and J. A. Velling, Notes on projective structures and Kleinian groups, Osaka J. Math. 31 (1) (1994), 165-175. MR 95c:30054
  • [Mc98] C. T. McMullen, Complex earthquakes and Teichmüller theory, J. Amer. Math. Soc. 11 (2) (1998), 283-320. MR 98i:32030
  • [Na88] S. Nag, The complex analytic theory of Teichmüller spaces, Wiley, New York, 1988. MR 89f:32040
  • [Ne49] Z. Nehari, The Schwarzian derivative and schlicht functions, Bull. Amer. Math. Soc. 55 (1949), 545-551. MR 10:696e
  • [Sa78] J. H. Sampson, Some properties and applications of harmonic mappings, Ann. Sci. École Norm. Sup. 11 (2) (1978), 211-228. MR 80b:58031
  • [Sc99] K. P. Scannell, Flat conformal structures and the classification of de Sitter manifolds, Comm. Anal. Geom. 7 (2) (1999), 325-345. MR 2000a:53122
  • [Sc84] R. M. Schoen, Analytic aspects of the harmonic map problem, in Seminar on nonlinear partial differential equations, Math. Sci. Res. Inst. Publ., vol. 2, Springer-Verlag, New York-Berlin-Heidelberg, 1984, pp. 321-358. MR 86b:58032
  • [Sh87] H. Shiga, Projective structures on Riemann surfaces and Kleinian groups, J. Math. Kyoto Univ. 27 (3) (1987), 433-438. MR 88k:30056
  • [ST99] H. Shiga and H. Tanigawa, Projective structures with discrete holonomy representations, Trans. Amer. Math. Soc. 351 (2) (1995), 813-823. MR 99d:32025
  • [ST83] D. P. Sullivan and W. P. Thurston, Manifolds with canonical coordinates: some examples, Enseign. Math. 29 (1983), 15-25. MR 84i:53035
  • [Ta97] H. Tanigawa, Grafting, harmonic maps, and projective structures on surfaces, J. Differential Geom. 47 (3) (1997), 399-419. MR 99c:32029
  • [Th82] W. P. Thurston, The Geometry and Topology of Three-Manifolds, Princeton Univ., Princeton, 1982.
  • [Wo91a] M. Wolf, High energy degeneration of harmonic maps between surfaces and rays in Teichmüller space, Topology 30 (4) (1991), 517-540. MR 92j:32075
  • [Wo91b] -, Infinite energy harmonic maps and degeneration of hyperbolic surfaces in moduli space, J. Differential Geom. 33 (1991), 487-539. MR 92b:58055

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 32G15, 30F10, 30F40, 30F60, 53C43, 57M50

Retrieve articles in all journals with MSC (2000): 32G15, 30F10, 30F40, 30F60, 53C43, 57M50

Additional Information

Kevin P. Scannell
Affiliation: Department of Mathematics and Computer Science, Saint Louis University, Saint Louis, Missouri 63103

Michael Wolf
Affiliation: Department of Mathematics, Rice University, Houston, Texas 77251

Received by editor(s): January 4, 2001
Received by editor(s) in revised form: January 18, 2002
Published electronically: May 16, 2002
Additional Notes: The second author was partially supported by NSF Grants DMS 9626565, DMS 9707770, (SCREMS) DMS 9971563
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society